Hail, Windham
- When
- September 8, 2:51 PM EST
- Where
- Windham County, 0.69 mi N of Brattleboro
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.860, -72.570
There was report of quarter sized hail damage to a car.
A frontal boundary and low pressure system was the focus for a few showers and thunderstorms on September 8. These storms resulted in some downed trees and large hail which damaged a vehicle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A frontal boundary and low pressure system was the focus for a few showers and thunderstorms on September 8. These storms resulted in some downed trees and large hail which damaged a vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 8, 1:07 PM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 207 PM EDT Fri Sep 8 2023 .SYNOPSIS... A front will be stalled across the region this afternoon and linger through the weekend. This will result in continued unsettled weather with showers and thunderstorms, especially during the afternoon and evening hours. Some storms may become severe producing damaging wind gusts and possibly large hail this afternoon into tonight south and east of the Capital Region. && .NEAR TERM /THROUGH TONIGHT/... .UPDATE 150 PM EDT...Severe threat remains muddled and unclear this afternoon. Clouds associated with a cold front to west have limited destabilization and heating north and west of the Capital Region. To the south of the Capital Region some heating has occurred north of the old front that has become station. Sfc dewpoints remain in the 60s to around 70F. It will not be as warm today with clouds and first boundary hung up near southern NY and southern New England. PWATs remain above normal in the 1.4-1.6" range on the SPC Mesoanalysis. MLCAPEs have risen above 500-1500 J/kg in the southeast extreme over the Mid Hudson Valley, southern Taconics, Berkshires and NW CT. Latest CAMS seem to favor locations south and east of the Tri cities/Capital Region in the mid to late pm. MLCAPEs 500-1500+ J/kg with effective bulk shear values 20-30 KT based on the 3-km NAM/HRRR and latest Mesoanalysis. Tried to retool PoPs and weather some. Damaging winds look to be the main threat. Another impulse ahead of the front may bring more storms tonight into the overnight, but the amount of instability may limit any severe threat. Highs today in the 70s to lower 80s with some mid and upper 80s from the Capital Region south into the mid Hudson Valley and southwest New England. Again, coverage looks less than yesterday. Showers and storms will gradually decrease in intensity and coverage during the evening due to diurnal effects. Forecast soundings indicate stabilizing low levels so the threat for strongest winds should decrease shortly after dark. With the front not moving, will mention chance PoPs for showers through the night, but should be scattered at best. It will be warm/muggy again along and southeast of the front with mid to upper 60s, but cooler upper 50s to lower 60s expected across the western/southern Adirondacks. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... On Saturday, the front is only expected to nudge slightly southeast so there will still be a localized threat for stronger storms developing for areas well south/east of Albany during the afternoon. The upper pattern remains stagnant, with the front being the main focus for convective initiation. Abundant moisture remains in place with PWAT anomalies of +1 to +2 STDEV, so expecting mainly scattered coverage of showers and storms from mid afternoon through early evening with locally heavy downpours. Isolated flash flooding is possible where persistent/training downpours occur. Southeast of the front, SBCAPE of 1000-2000 J/Kg is forecast and is where strong storms would be favored. 0-6 km shear a bit weaker than Fri at 20-25 kt so we are not in a severe weather outlook from SPC at this time, but will monitor trends. Highs will be cooler northwest of the front in the 70s, with lower 80s southeast of Albany in valley areas. It will remain humid with dewpoints in the mid 60s to lower 70s (warmest southeast of the front.) Showers and storms should decrease in coverage Sat evening as instability wanes due to diurnal effects. Will still hold onto chance PoPs through the night with the moist air mass and front still in place. Lows will range from upper 50s in the Adirondacks to upper 60s in the Hudson Valley. More unsettled weather is anticipated on Sunday, as the front remains draped across the southeast part of the area with a short wave disturbance aloft tracking SW to NE across the area. A weak area of low pressure also developing along the front will result in better forcing for more widespread showers and storms. With more cloud cover resulting in less instability (SBCAPE generally less than 1000 J/Kg), storms are expected to be non-severe. With PWAT anomalies still running high (+1 to +2 STDEV), isolated flash flooding remains possible. Highs should range from the upper 60s in the mountains to mid/upper 70s in valleys. As the upper level disturbance and weak surface wave along front continue to move through, will continue likely mention of showers through much of Sun night. With diminishing instability forecast, will not mention any thunder. Lows temperatures look similar to recent nights (upper 50s to upper 60s). && .LONG TERM /MONDAY THROUGH THURSDAY/... The long term period will be dominated by persistent upper troughing over and west of the forecast area, resulting in unsettled weather through most of the period. On Monday, a frontal boundary will remain stalled across or just southeast of the region and will serve as a focus for rain showers and possible thunderstorms, particularly in the afternoon and evening hours. As the stalled boundary finally exits eastward, Tuesday may provide a brief respite from the wet weather before a more potent upper trough digs in over the Great Lakes and Ohio Valley with its associated frontal system resulting in more widespread wet weather Wednesday into Thursday. Temperatures through the period will trend slightly downward. Highs Monday will be near normal, in the upper 60s to low 70s in high terrain and mid to upper 70s at lower elevations. Most locales will see highs decline by a degree or two each day, with Thursday highs expected to reach the upper 50s to mid 60s in high terrain and upper 60s to mid 70s at lower elevations. Nighttime lows remain relatively steady in the mid 50s to low 60s Monday night through Wednesday night, but begin to trend downward in the cool advective regime behind the surface cold front on Thursday night, when lows will range from the upper 40s to upper 50s across the region. Dewpoint temperatures remain elevated in the 60s to low 70s on Monday, but subsequently decline into the 50s to low 60s for the remainder of the period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Through 18z Saturday...VFR conditions prevail at all terminals, though KGFL has bounced a bit between VFR and MVFR ceilings through this afternoon. A TEMPO group was included in the TAFs to account for any further lowered ceilings here through much of the afternoon. A secondary cold front will move through the region later this afternoon and into tonight, creating the threat of showers and thunderstorms across the area. The spatial spread of convection will not be as great as yesterday, however, it is still likely that the terminals will experience at least showers at some point during the 18z TAF period. Based on latest guidance, the most likely time for showers and thunderstorms looks to fall between 03-10z. The terminal more likely to see a thunderstorm looks to be KPOU, so a PROB30 group was included to account for this possibility. It is possible that some thunder develop elsewhere, but confidence is not high. Will monitor conditions throughout the afternoon and into this evening and make amendments where needed. Upon convective activity ceasing across the area, MVFR ceilings may persist through mid-morning/early afternoon before VFR conditions return. Winds throughout the period will be relatively light mainly out of the northwest with sustained speeds of 2-5 kt. It is possible for a stronger gust to occur where thunderstorms develop, however this will be highly isolated. Outlook... Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday: High Operational Impact. Definite SHRA...TSRA. Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday: High Operational Impact. Definite SHRA...TSRA. Sunday Night: High Operational Impact. Likely SHRA...TSRA. Monday: High Operational Impact. Likely SHRA...TSRA. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JPV/Wasula NEAR TERM...JPV/Wasula SHORT TERM...JPV LONG TERM...Picard AVIATION...Gant
Hazardous Weather Outlook National Weather Service Albany NY 347 PM EDT Fri Sep 8 2023 CTZ001-013-MAZ001-025-NYZ051>054-058>061-063>066-VTZ013>015-091100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess-Bennington-Western Windham-Eastern Windham- 347 PM EDT Fri Sep 8 2023 ...SEVERE THUNDERSTORM WATCH 675 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, portions of eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Storms will also be capable of heavy downpours that could result in localized flooding of urban, poor drainage and low lying areas with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday, Sunday and Monday, mainly during the afternoon to evening hours each day. Storms will be capable of heavy downpours that could result in localized flooding of urban, poor drainage and low lying areas with isolated flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotters should send severe weather reports to the National Weather Service. NYZ032-033-038>043-047>050-082>084-091100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Northern Fulton-Southeast Warren-Southern Washington- 347 PM EDT Fri Sep 8 2023 This Hazardous Weather Outlook is for portions of eastern New York. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms are expected this afternoon into the evening. Damaging winds would be the main threat. Storms will also be capable of heavy downpours that could result in localized flooding of urban, poor drainage and low lying areas with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday, Sunday and Monday, mainly during the afternoon to evening hours each day. Storms will be capable of heavy downpours that could result in localized flooding of urban, poor drainage and low lying areas with isolated flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotters should send severe weather reports to the National Weather Service.
Preliminary Local Storm Report
National Weather Service Albany NY
322 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM Tstm Wnd Dmg 1 SW Camp Witawentin 42.46N 73.30W
09/07/2023 Berkshire MA Trained Spotter
Trees and large tree branches down at property on
Church Hill Street. Large branches on house and multiple
trees uprooted.
&&
Event Number ALY2304342
AJGPreliminary Local Storm Report
National Weather Service Albany NY
327 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM Tstm Wnd Dmg 1 NNE White Creek 42.98N 73.29W
09/07/2023 Washington NY Dept of Highways
Tree down on wires blocking Niles Road between Meeting
House and Gannon Road in White Creek
&&
Event Number ALY2304343
AJGPreliminary Local Storm Report
National Weather Service Albany NY
332 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM Tstm Wnd Dmg 1 ESE White Creek 42.97N 73.28W
09/07/2023 Washington NY Dept of Highways
Wires and transformer down on County Route 68 between
State Line Road and Niles Road.
&&
Event Number ALY2304344
AJGPreliminary Local Storm Report
National Weather Service Albany NY
344 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Dmg 1 SSW Shushan 43.08N 73.35W
09/07/2023 Washington NY Dept of Highways
Tree down with wires burning on Sutherland Road between
County Route 61 and Dobbin Hill Road in Jackson, NY
&&
Event Number ALY2304345
AJGSpecial Weather Statement
National Weather Service Albany NY
344 PM EDT Fri Sep 8 2023
NYZ052>054-059>061-082030-
Eastern Albany NY-Eastern Columbia NY-Western Rensselaer NY-
Eastern Greene NY-Western Columbia NY-Eastern Rensselaer NY-
344 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of north central
Columbia, southeastern Albany, northeastern Greene and southwestern
Rensselaer Counties through 430 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Baltimore, or 9 miles southwest of Nassau, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nassau, New Baltimore, Ravena, Valatie, Castleton-On-Hudson,
Kinderhook, West Sand Lake, Coeymans, Stuyvesant, East Nassau, East
Schodack, Stuyvesant Falls, Brookview, Chatham Center, Van Hoesen
Station, Jacks Corners, Millers Corners, Rayville, Malden Bridge and
Otter Hook.
This includes the following highways...
Interstate 90 near exit 10.
Interstate 87 near exit 21A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central New York.
&&
LAT...LON 4234 7376 4247 7387 4264 7361 4247 7343
TIME...MOT...LOC 1944Z 236DEG 14KT 4245 7378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MEMPreliminary Local Storm Report
National Weather Service Albany NY
351 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Dmg 1 NNE Ash Grove 43.04N 73.33W
09/07/2023 Washington NY Dept of Highways
Tree down on Ash Grove Road between Chesnut Hill Road
and McKie Hollow Road in White Creek.
&&
Event Number ALY2304346
AJGThe Albany radar (KENX), 126 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
There was report of quarter sized hail damage to a car.
Trees were down in Guilford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143225, 1143226.